Having a condition that requires you to take a certain medication everyday, perhaps several times a day, can be life-changing and maybe even a little upsetting. It doesn’t help when it also causes you to gain unwanted weight that may range from a few pounds to 100! Plus, the added weight gain can aggravate the condition you’re taking the prescription for and/or cause other conditions to occur.
This scenario has been a problem for several of my patients so I’d like to share with you why this can happen and what you can do about it. First let’s talk about what kind of medications are most likely to cause you to gain weight.
Medications That Put On Weight
There are many drugs, both prescription and over-the-counter, that can have a side effect of unwanted weight gain. Let me clarify that. The drugs themselves don’t cause you to actually gain weight. Rather, they can stimulate your appetite, or cause you to crave certain foods, so that you eat more and gain weight! This is particularly true of antidepressants, steroids, and hormones.
In addition, certain medications can also cause you to retain water which can give the appearance of solid weight/fat gain. Usually, when you stop taking the drug the water retention goes with it. This is especially true for birth control pills and some female hormone replacement therapies.
Here are some common drug types that you may be taking which could be contributing to your weight gain:
- Antidepressants – stimulate appetite.
- Birth control pills – estrogen/progesterone hormones stimulate appetite.
- Hormone replacement therapies – like estrogen and progesterone in menopausal women; testosterone replacement in men. Can stimulate appetite and increase water retention.
- Antismoking drugs – stimulates appetite.
- Blood pressure drugs – can cause fatigue or shortness of breath which lowers your desire to exercise. Sedentary activity causes weight gain.
- Steroids – used commonly for conditions like lupus, Crohn’s disease, asthma can stimulate appetite and cause water retention.
- Certain diabetic drugs – can cause water retention weight gain.
In addition, certain prescription drugs can react with OTC’s (over-the-counter drugs) or herbal preparations can cause weight gain, even sudden. In fact there are over 200 such drug interactions that cause weight gain! A few of these weight gain interactions include:
- Blood pressure lowering drugs: Like aldactazide, triamterene, Lotensin, Dyazide, when combined with most all OTC pain relievers containing ibuprofen.
- Anti-depressants: Like Elavil, Triavil, amitriptyline when combined with Vitamin C.
What Can You Do About Medication Weight Gain?
The most important thing you can do if you feel your weight gain is due to a drug you are taking is to tell your doctor immediately. Your weight gain may be a side effect of the medication you take. However, that doesn’t mean that you’re stuck with the extra weight. You may be able to switch to another drug for your condition that doesn’t have weight gain as a side effect.
In addition, here are a few recommendations I give my patients when they seem to be gaining weight as a side effect to their medications:
- Appetite stimulation – just because your brain says eat, doesn’t mean you have to feed yourself with high calorie, low nutrient food. Try drinking some clear soups like tomato or even chicken broth. Or, how about a big apple or some cucumber slices cut up in a bowl? These very light “appetite feeders” give your stomach a full feeling without adding a lot of weight-gaining fat/calories.
- Up Your Exercise – if your medication doesn’t have the side effect of fatigue, adding some more exercise to your daily routine can counteract medication related weight gain. Try taking a 20 minute walk or bicycle ride in the morning and spend 20 minutes of your lunch hour taking a walk (weather permitting), or walk around inside your building, up and down the stairs, if possible every day. If you live close to where you work, and your health permits, try walking or bicycling to work.
- Banish Water Weight – there are some excellent natural diuretic foods that are high in potassium and can help you get rid of the extra water weight that may be a side effect of the medication you take. Asparagus, watermelon, cantaloupe, apple cider vinegar, cranberry, strawberries, and bananas. Also, steer clear of high sugar or sodium foods as these can cause your body to retain water. There are also some herbal preparations that can help such as dandelion and uva ursi.
Gaining unwanted weight from medications you may be taking for a certain condition can be disheartening. However, the above recommendations may help you live more comfortably with the medications prescribed for you.
The best method to avoid drug-induced weight gain is to ask your doctor whether this is a possible side effect. If you know that the drug has the potential for appetite stimulation or water retention, you can plan in advance for it and adjust your eating and exercise habits to counteract the effect.